Canadian Journal of Gastroenterology and Hepatology

Canadian Journal of Gastroenterology and Hepatology / 2001 / Article

Brief Communication | Open Access

Volume 15 |Article ID 247816 | https://doi.org/10.1155/2001/247816

Gavin Oudit, Nigel Girgrah, Johane Allard, "ACE Inhibitor-Induced Angioedema of the Intestine: Case Report, Incidence, Pathophysiology, Diagnosis and Management", Canadian Journal of Gastroenterology and Hepatology, vol. 15, Article ID 247816, 6 pages, 2001. https://doi.org/10.1155/2001/247816

ACE Inhibitor-Induced Angioedema of the Intestine: Case Report, Incidence, Pathophysiology, Diagnosis and Management

Received08 Jun 2000
Accepted31 Oct 2000

Abstract

A case report of fosinopril-induced angioedema of the intestine with a chronic course accompanied by multiple acute exacerbations is described. Angiotensin-converting enzyme (ACE) inhibitor-induced angioedema of the intestine (AIAI) occurs in a minority of patients taking an ACE inhibitor. The clinical presentation encompasses acute abdominal symptoms, pronounced bowel edema and ascites with occasional facial and/or oropharyngeal swelling. AIAI is diagnosed based on the temporal relationship between the symptomatic presentation and drug use, absence of alternative diagnoses including other causes of angioedema, and the prompt resolution of symptoms upon discontinuation of the ACE inhibitor. Prompt radiological investigation (abdominal computerized tomography and/or ultrasound) is critical in making an early diagnosis and in preventing unnecessary surgical intervention. There is a female predominance of AIAI, which may reflect the interaction of estradiol with the various pathways involved in the pathophysiology of AIAI. Management of AIAI consists mainly of conservative measures and discontinuation of the ACE inhibitor. Angiotensin II receptor antagonists should not be considered as appropriate alternatives. Awareness and knowledge of AIAI are important because of the increasing use of ACE inhibitors, current delays in making the diagnosis, obvious management strategies once the diagnosis is made and the dysutility of alternative diagnoses, which may lead to considerable morbidity. AIAI must be considered in patients taking ACE inhibitors who develop gastrointestinal complaints irrespective of the duration of the therapy.

Copyright © 2001 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views77
Downloads467
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.